Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Hepatol. 1994 Nov;21(5):771-3.

Tianeptine--an instance of drug-induced hepatotoxicity predicted by prospective experimental studies.

Author information

  • 1Service d'Hépato-gastroentérologie Hôpital Saint-Eloi, Montpellier, France.

Abstract

We report the case of a patient who developed acute hepatitis after taking tianeptine, a new tricyclic antidepressant, for 8 weeks. Hepatitis exhibited cholangitis-like clinical features and was associated with hypersensitivity manifestations suggestive of an immuno-allergic mechanism. Histological examination showed microvesicular steatosis. The discontinuation of tianeptine administration was followed by complete recovery. Immunoallergic hepatitis and microvesicular steatosis were predicted 2 years ago from prospective experimental studies prompted by the similarity of the chemical structures of tianeptine and amineptine, another tricyclic antidepressant, well-known for its hepatotoxicity. Experimentally, tianeptine has been found to be oxidized into reactive metabolites in several rodents and human liver and to produce microvesicular steatosis probably through inhibition of mitochondrial beta-oxidation of fatty acid in mice. This case illustrates the value of prospectively assessing potential hepatotoxicity mechanisms for new compounds chemically related to drugs already known to be hepatotoxic.

PMID:
7890892
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk